Texas, 2011

Hail in Texas, May 31, 2011

May 31, 2011 · NWS MAF · 6 events in 3 counties and zones

A warm front draped across the region and orographic lift combined with a passing mid to upper level shortwave trough to produce thunderstorms across southeast New Mexico and the Davis Mountains of west Texas. Very steep mid level lapse rates, moderate instability and sufficient deep layer shear resulted in very large hail reports.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A warm front draped across the region and orographic lift combined with a passing mid to upper level shortwave trough to produce thunderstorms across southeast New Mexico and the Davis Mountains of west Texas. Very steep mid level lapse rates, moderate instability and sufficient deep layer shear resulted in very large hail reports.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 31, 5:31 PM CST, 59 minutes earlier.

Area forecast discussion, May 31, 5:31 PM CST, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
631 PM CDT TUE MAY 31 2011

.DISCUSSION...
THE LATEST AVIATION DISCUSSION IS BELOW.

&&

.AVIATION...
ASIDE FROM SCATTERED THUNDERSTORMS...SOME OF WHICH COULD PRODUCE
LARGE HAIL AND DAMAGING WINDS...AFFECTING ALL BUT FORT STOCKTON
TONIGHT...MVFR CEILINGS COULD ALSO IMPINGE UPON MOST TAF SITES
LATE TONIGHT AND WEDNESDAY MORNING.  SOUTHEAST WINDS WILL BE 15 TO
20KT AT TIMES OVERNIGHT AT MOST TAF SITES...AND AGAIN DURING THE
DAY WEDNESDAY.  67

&&

.PREV DISCUSSION... /ISSUED 513 PM CDT TUE MAY 31 2011/

UPDATE...
UPDATE TO INCLUDE SEVERE THUNDERSTORM WATCH #409.  NO OTHER
CHANGES AT THIS TIME. 67

PREV DISCUSSION... /ISSUED 328 PM CDT TUE MAY 31 2011/

DISCUSSION...
SURFACE ANALYSIS FROM EARLIER THIS MORNING REVEALED A COLD FRONT
FROM SOUTH OF GUADALUPE PASS TO NEAR ANDREWS AND LAMESA. AS OF
EARLY THIS AFTERNOON...THIS COLD FRONT CONTINUES TO RETREAT
NORTHWARD AS A WARM FRONT AND IS NOW LOCATED FROM NEAR SEMINOLE TO
NEAR SPUR. ELSEWHERE...INCREASING EAST TO SOUTHEAST WINDS IN THE
LOW LEVELS WILL CONTINUE TO PUSH LOW-LEVEL MOISTURE WESTWARD INTO
THE TRANS PECOS AND SOUTHEAST NEW MEXICO PLAINS.

WITH THE INCREASE IN MOISTURE AS NOTED ABOVE...ALONG WITH DAYTIME
HEATING...A RETREATING BOUNDARY AND SOME MINOR SHORTWAVE TROUGHS
EMBEDDED IN THE SOUTHWEST FLOW ALOFT...CONVECTION REMAINS POSSIBLE
ACROSS A GOOD PORTION OF SOUTHEAST NEW MEXICO AND MOST OF WEST
TEXAS THIS AFTERNOON AND EVENING. THE FIRST AREA FAVORED FOR
CONVECTION WILL BE ACROSS THE DAVIS MOUNTAINS WHERE STEEP MID-
LEVEL LAPSE RATES AND OROGRAPHIC LIFT WILL AID CONVECTION. WE HAVE
INCREASED POPS ACROSS THIS REGION THROUGH THE EVENING HOURS. THE
OTHER AREA WILL BE ACROSS SOUTHEAST NEW MEXICO AND THE NORTHERN
PERMIAN BASIN...WHERE THE ABOVE MENTIONED WARM FROM WILL RESIDE
THIS AFTERNOON AND EARLY EVENING. RAIN CHANCES HAVE BEEN RAISED
SLIGHTLY ACROSS THESE AREAS. WE COULD ALSO SEE A FEW STRONG TO
SEVERE THUNDERSTORMS ACROSS SOUTHEAST NEW MEXICO AND THE NORTHERN
PERMIAN BASIN THIS AFTERNOON AND EVENING. THE MAIN CONCERNS WILL
BE DAMAGING WINDS AND LARGE HAIL. ANY STORM THAT MANAGES TO
DEVELOP MID AND LOW-LEVEL ROTATION AND TRACKS CLOSE TO THE ABOVE
MENTIONED BOUNDARY WILL NEED TO BE MONITORED CAREFULLY FOR TORNADO
DEVELOPMENT. ON WEDNESDAY...THE FOCUS FOR CONVECTION WILL QUICKLY
SHIFT WEST INTO THE HIGHER TERRAIN OF SOUTHEAST NEW MEXICO AND
SOUTHWEST TEXAS. THERE ARE STILL GOOD INDICATIONS THAT CONVECTION
WILL DEVELOP ACROSS FAR WEST TEXAS INTO SOUTHEAST NEW MEXICO
WEDNESDAY NIGHT. WE HAVE INCREASED RAIN CHANCES ACROSS THE
GUADALUPE MOUNTAINS AND IF LATER MODEL RUNS REMAIN CONSISTENT...
HIGHER POPS MAY BE NECESSARY. THROUGH THE REMAINDER OF THE WORK
WEEK...THE FOCUS FOR CONVECTION WILL CONTINUE TO SLOWLY SHIFT
WEST INTO THE HIGHER TERRAIN. TEMPERATURES WILL SLOWLY BE ON THE
INCREASE ACROSS THE AREA...BUT SHOULD MANAGE TO STAY ONLY A FEW
DEGREES ABOVE NORMAL. THE FLOW ALOFT CONTINUES TO REMAIN VERY WEAK
THROUGH THE UPCOMING WEEKEND...AND PRECIPITATION CHANCES WILL
REMAIN LOW...WHILE TEMPERATURES REMAIN A FEW DEGREES ABOVE NORMAL.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&
Hazardous weather outlook, May 31, 12:31 PM CST, 5 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
131 PM CDT TUE MAY 31 2011

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-011845-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
131 PM CDT TUE MAY 31 2011 /1231 PM MDT TUE MAY 31 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND EVENING
ACROSS THE WESTERN LOW ROLLING PLAINS...PERMIAN BASIN...TRANS
PECOS...DAVIS AND GUADALUPE MOUNTAINS...AND THE SOUTHEAST NEW
MEXICO PLAINS. BRIEF HEAVY RAINFALL...FREQUENT LIGHTNING...AND
STRONG WIND GUSTS WILL ACCOMPANY THE THUNDERSTORMS. SOME OF THESE
THUNDERSTORMS COULD BECOME STRONG TO SEVERE...WITH LARGE HAIL
BEING THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS WILL ALSO BE POSSIBLE WEDNESDAY EVENING OVER THE
GUADALUPE MOUNTAINS AND SOUTHEAST NEW MEXICO PLAINS. BRIEF HEAVY
RAINFALL...FREQUENT LIGHTNING...SMALL HAIL...AND STRONG WIND
GUSTS WILL ACCOMPANY THESE THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED LATER THIS AFTERNOON OR
EVENING ACROSS THE PERMIAN BASIN...SOUTHEAST NEW MEXICO
PLAINS...AND THE UPPER TRANS PECOS.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, May 31, 4:24 PM CST, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
524 PM CDT TUE MAY 31 2011

TXZ057-074-080-312315-
VAN HORN AND HIGHWAY 54 CORRIDOR-DAVIS/APACHE MOUNTAINS AREA-
MARFA PLATEAU-
524 PM CDT TUE MAY 31 2011

...SIGNIFICANT WEATHER ADVISORY FOR SMALL HAIL AND GUSTY WINDS
AFFECTING CENTRAL JEFF DAVIS AND SOUTH CENTRAL CULBERSON COUNTIES
UNTIL 615 PM CDT...

A THUNDERSTORM WITH NICKEL HAIL AND GUSTY WINDS TO 55 MPH WAS LOCATED
16 MILES SOUTH OF PLATEAU AT 524 PM CDT...MOVING NORTHEAST AT 15 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
TUESDAY EVENING FOR SOUTHEAST NEW MEXICO AND SOUTHWESTERN TEXAS.

&&
Special weather statement, May 31, 5:02 PM CST, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
602 PM CDT TUE MAY 31 2011

NMZ029-033-312330-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-
502 PM MDT TUE MAY 31 2011

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
CENTRAL LEA COUNTY UNTIL 530 PM MDT...

AT 501 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING AN INTENSIFYING THUNDERSTORM LOCATED 3 MILES SOUTHEAST OF
LOVINGTON AT 501 PM MDT. OTHER STORMS WERE DEVELOPING NEAR
MCDONALD...AND BETWEEN MALJAMAR AND BUCKEYE. MOVEMENT IS TO THE
NORTHEAST AT 15 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THESE STORMS WILL BE CAPABLE OF PRODUCING PENNY TO NICKEL SIZED
HAIL...STRONG WIND GUSTS AROUND 50 MPH...OCCASIONAL CLOUD TO GROUND
LIGHTNING STRIKES AND HEAVY RAIN. REMEMBER...IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE
SHELTER INDOORS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT
TUESDAY EVENING FOR SOUTHEAST NEW MEXICO AND SOUTHWESTERN TEXAS.

&&
Special weather statement, May 31, 5:14 PM CST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
614 PM CDT TUE MAY 31 2011

TXZ080-312345-
MARFA PLATEAU-
614 PM CDT TUE MAY 31 2011

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
NORTHEASTERN PRESIDIO COUNTY UNTIL 645 PM CDT...

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT...

A STRONG THUNDERSTORM WAS LOCATED 3 MILES EAST OF MARFA AT 614 PM
CDT...MOVING NORTHEAST AT 5 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
TUESDAY EVENING FOR SOUTHEAST NEW MEXICO AND SOUTHWESTERN TEXAS.

&&
Special weather statement, May 31, 5:40 PM CST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
640 PM CDT TUE MAY 31 2011

TXZ080-010015-
MARFA PLATEAU-
640 PM CDT TUE MAY 31 2011

...SIGNIFICANT WEATHER ADVISORY FOR SMALL HAIL AND GUSTY WINDS
AFFECTING NORTH CENTRAL PRESIDIO COUNTY UNTIL 715 PM CDT...

A THUNDERSTORM WITH SMALL HAIL AND GUSTY WINDS WAS LOCATED 7 MILES
SOUTH OF RYAN AT 640 PM CDT...MOVING EAST AT 5 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
TUESDAY EVENING FOR SOUTHEAST NEW MEXICO AND SOUTHWESTERN TEXAS.

&&
Local storm report, May 31, 6:02 PM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
702 PM CDT TUE MAY 31 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0658 PM     HAIL             3 E LOVINGTON           32.95N 103.30W
05/31/2011  M1.00 INCH       LEA                NM   AMATEUR RADIO

            QUARTER SIZE HAIL COVERING THE GROUND.

&&

KATHERINE.HAWLEY
Local storm report, May 31, 6:30 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
730 PM CDT TUE MAY 31 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     HAIL             3 N KNOWLES             32.88N 103.13W
05/31/2011  E2.75 INCH       LEA                NM   TRAINED SPOTTER

            SPOTTER ALSO REPORTED ROTATION AND RFD WITH STORM.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 hail. Local standard time, as filed.

Hail, Jeff Davis

When
May 31, 6:30 PM CST to 6:35 PM CST
Where
Jeff Davis County, 3 mi E of Valentine
Measured
2.75 in hail
Reported by
Park/Forest Service
Coordinates
30.580, -104.450

The park ranger's windshield was broken by the hail.

Hail, Jeff Davis

When
May 31, 6:36 PM CST to 6:41 PM CST
Where
Jeff Davis County, 0.69 mi N of Valentine
Measured
1.25 in hail
Reported by
Public
Coordinates
30.590, -104.500

Hail, Presidio

When
May 31, 6:36 PM CST to 6:41 PM CST
Where
Presidio County, 7.6 mi S of Ryan
Measured
1.5 in hail
Reported by
Public
Coordinates
30.310, -104.280

Hail, Gaines

When
May 31, 6:58 PM CST to 7:03 PM CST
Where
Gaines County, 3.11 mi SW of Higginbotham
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
32.870, -103.020

Hail, Presidio

When
May 31, 7:50 PM CST to 8:10 PM CST
Where
Presidio County, 1.51 mi NNW of Ruidosa Hot Spgs Arp
Measured
2.75 in hail
Reported by
Public
Coordinates
30.020, -104.660

The time of this report was estimated based on radar data.

Hail, Presidio

When
May 31, 9:05 PM CST to 9:10 PM CST
Where
Presidio County, 0.92 mi NE of Presidio
Measured
1.75 in hail
Reported by
Public
Coordinates
29.560, -104.360

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 315453, 315447, 315448, 315449, 315450, 315451.